Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 2, 2017, 8:21 PM EDT for Genesee County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 2, 2017, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Detroit, MI
County Genesee County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
253 WWUS83 KDTX 030021 SPSDTX Special Weather Statement National Weather Service Detroit/Pontiac MI 821 PM EDT WED AUG 2 2017 MIZ061-069-030100- Genesee MI-Oakland MI- 821 PM EDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND AND SOUTHEASTERN GENESEE COUNTIES UNTIL 900 PM EDT... At 821 PM EDT, Doppler radar indicated a strong thunderstorm over Grand Blanc, moving southeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Fenton around 825 PM EDT. Goodrich around 840 PM EDT. Holly around 845 PM EDT. Other locations impacted by this storm include Atlas and Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4289 8379 4302 8361 4288 8345 4275 8365 TIME...MOT...LOC 0021Z 316DEG 12KT 4291 8364 $$ SC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:48 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 2, 6:48 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 648 PM EDT Wed Aug 2 2017 .AVIATION... The risk of additional convection will decrease by 00Z as the loss of daytime heating wanes. Radar trends support this. The exception however will be along a weak sfc cold front near FNT. This cold front will slowly sink south during the night. Shallow post frontal cold air advection into ample low level moisture will lead to the development of fog and/or low stratus during the night, persisting well into Thurs morning. Model soundings suggest IFR conditions are highly probable. For DTW...The degree of upscale growth with the thunderstorms earlier this evening has led to the development of a region of mid level subsidence in its wake, now overspreading metro Detroit. This should hinder additional convective development through the rest of the evening. The sfc front is forecast to traverse metro around 09Z. The added low level convergence will support some fog and low cloud development well into the morning hours. //DTW THRESHOLD PROBABILITIES... * Low for cigs aob 5000 ft this evening. Moderate late tonight through Thursday. * Low in thunderstorms tonight through early Thursday morning, then moderate. && .PREV DISCUSSION... Issued at 353 PM EDT Wed Aug 2 2017 .DISCUSSION... A warm and moist mid summer air mass is in place over lower Michigan today along and ahead of a weak cold front. Afternoon temperatures in the mid to upper 80s are a little above normal for early August and when combined with surface dewpoint in the lower to mid 60s is producing an unstable environment across the region. Hourly mesoanalysis indicates surface based CAPE around 2000 J/kg and MLCAPE averaging 1000 J/kg with afternoon convection behaving more like the latter. Early convective initiation and a weak vertical wind profile will continue to favor ordinary pulse storm mode. The slow movement and PW in the 1.0 to 1.5 inch range will make heavy downpours and localized flooding the primary hazard. Multiple outflow boundary and lake breeze interactions could still produce an overachieving updraft that would be capable of half inch hail and precip loaded downburst wind around 40 mph through peak heating. A notable weakening trend is then expected with the approach of sunset as mesoscale models continue to suggest convection will have a strong dependence on daytime heating. Evening dissipation of storms will set the stage for a break that will last overnight through Thursday morning. This will be loosely ensured by subsidence associated with subtle ridging aloft occuring over lower Michigan ahead of the next low pressure system that is organizing over the Plains today. The cold front will stall near the Ohio border overnight with neutral to weak negative theta-e advection below 700 mb helping increase stability. The front will be reactivating nearby to our west as the upper level wave approaches but expect only residual clouds to be lingering over SE Michigan during the morning. The surface front will continue to sharpen over lower Michigan through the day Thursday and take on more of warm frontal character as the low pressure system moves into southern Wisconsin. Observations today support model depictions that show the front developing a respectable thermal and moisture contrast that will likely be enhanced by differential heating due to cloud cover. Simple pattern recognition is concerning for thunderstorm potential in this scenario as backed low level flow in the vicinity of the front will provide favorable directional shear for organized convection. There should also be no problem generating adequate instability as surface dewpoint will be in the upper 60s in the warm sector. That leaves the strength of the overall wind profile as the primary limiting factor which is shown to increase over today but while the core of the upper level jet remains west of the trough axis. Still, the marginal severe weather outlook designation has plenty of merit as these elements come together during peak heating and before the front surges north of the region. That will occur as the low pressure system tracks into the Straits during Thursday night. The associated cold front remains projected to sweep through SE Michigan Friday morning and posing less of a thunderstorm hazard during the diurnal minimum. A pattern of showers will be more likely as the upper level trowal/deformation axis pivots across the Great Lakes Friday afternoon and evening. Surface ridging will bring pleasant, dry conditions on Saturday as the lingering thermal trough keeps highs in the low to mid 70s. Rain chances will then increase late Sunday into Monday as low pressure develops ahead of the next wave pivoting southeastward toward the region. In the wake of the wave, weak ridging and surface high pressure will bring a return to dry conditions on Tuesday as rising heights allow slight air mass modification with highs approaching 80. MARINE... A weak frontal boundary will continue to slowly drop southward through the central Great Lakes today. Modest south to southwest flow will persist south of the boundary, while a wind shift to northeasterly is occuring over lake Huron north of the boundary. Showers and thunderstorms will develop along this boundary over the next 3 days as it stalls over southern MI with best chances occuring in the afternoon hours. Potential for thunderstorms will increase Thursday night and early Friday in advance of a strong cold front. Southwest winds may turn gusty with the frontal passage on Friday. HYDROLOGY... Several rounds of showers and thunderstorms may impact the region over the next few days as a cold front slowly drops through southern MI. Storms today will be widely scattered with rainfall amounts varying greatly. Highest totals should occur over the Saginaw Valley, ranging from a half inch to one inch of rainfall. The front will stall over southern MI Thursday resulting in a similar setup, only further south. A cold front will sweep through Friday bringing an end to the shower chances. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC DISCUSSION...BT/JD MARINE.......DRK HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:45 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 AM EDT Wed Aug 2 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 45 mph, and pea size hail while moving west to east at 20 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 40 knots, and pea size hail while moving west to east at 15 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Aug 2, 6:12 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
612 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN SOUTHGATE 42.20N 83.21W
08/02/2017 M1.20 INCH WAYNE MI TRAINED SPOTTER
30 MINUTE RAINFALL TOTAL.
&&
JDLocal storm report, Aug 2, 6:21 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLOOD DOWNTOWN DETROIT 42.33N 83.05W
08/02/2017 WAYNE MI DEPT OF HIGHWAYS
MDOT REPORTS FLOODING ON NORTHBOUND M-10 AFTER JEFFERSON.
&&
JDSpecial weather statement, Aug 2, 6:24 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
624 PM EDT WED AUG 2 2017
MIZ082-022330-
Lenawee MI-
624 PM EDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LENAWEE COUNTY UNTIL 730
PM EDT...
At 623 PM EDT, Doppler radar indicated a strong thunderstorm over
Britton, or near Tecumseh, moving east at 15 mph.
Nickel size hail and winds near 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Deerfield around 640 PM EDT.
Other locations impacted by this storm include Riga, Ridgeway,
Palmyra, Fairfield, Tipton, Sand Creek and Holloway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4184 8415 4207 8411 4205 8377 4172 8377
4172 8380
TIME...MOT...LOC 2223Z 285DEG 15KT 4196 8384
BTSpecial weather statement, Aug 2, 7:35 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 735 PM EDT WED AUG 2 2017 MIZ061-030015- Genesee- 735 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GENESEE COUNTY... At 734 PM EDT, a strong thunderstorm was located near Flushing, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Flint, Flushing, Burton, Swartz Creek, Lake Fenton and Rankin. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4293 8393 4308 8390 4305 8361 4285 8371 TIME...MOT...LOC 2334Z 288DEG 11KT 4301 8384 SC
Local storm report, Aug 2, 7:40 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN WYANDOTTE 42.21N 83.16W
08/02/2017 M1.78 INCH WAYNE MI TRAINED SPOTTER
1 HR RAINFALL TOTAL
&&
JDSpecial weather statement, Aug 2, 8:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 821 PM EDT WED AUG 2 2017 MIZ061-069-030100- Genesee MI-Oakland MI- 821 PM EDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND AND SOUTHEASTERN GENESEE COUNTIES UNTIL 900 PM EDT... At 821 PM EDT, Doppler radar indicated a strong thunderstorm over Grand Blanc, moving southeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Fenton around 825 PM EDT. Goodrich around 840 PM EDT. Holly around 845 PM EDT. Other locations impacted by this storm include Atlas and Rankin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4289 8379 4302 8361 4288 8345 4275 8365 TIME...MOT...LOC 0021Z 316DEG 12KT 4291 8364 SC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:53 PM EDT | Areal Flood Advisory | DTX | Genesee | 112 min |
| Aug 3, 12:52 PM EDT | Special Weather Statement | DTX | Macomb | 38 min |
| Aug 3, 1:28 PM EDT | Special Weather Statement | DTX | Lapeer | 47 min |
| Aug 3, 1:36 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Oakland | 58 min |
| Aug 3, 2:29 PM EDT | Areal Flood Advisory | DTX | Macomb | 3 hr |
| Aug 3, 2:32 PM EDT | Special Weather Statement | DTX | Oakland | 28 min |
| Aug 3, 3:06 PM EDT | Special Weather Statement | DTX | Sanilac | 24 min |
| Aug 3, 4:05 PM EDT | Gale Watch | DTX | 12 hr | |
| Aug 3, 4:05 PM EDT | Small Craft Advisory | DTX | 54 hr | |
| Aug 3, 4:27 PM EDT | Special Weather Statement | DTX | Oakland | 33 min |
| Aug 3, 5:12 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 63 min |
| Aug 3, 5:17 PM EDT | Special Weather Statement | DTX | Livingston, Oakland, Washtenaw | 58 min |
| Aug 3, 6:08 PM EDT | Special Weather Statement | DTX | Genesee, Saginaw, Shiawassee | 67 min |
| Aug 3, 6:17 PM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 3, 6:28 PM EDT | Special Weather Statement | DTX | Oakland | 62 min |
| Aug 3, 7:13 PM EDT | Special Weather Statement | DTX | Bay, Midland | 62 min |
| Aug 3, 7:31 PM EDT | Special Weather Statement | DTX | Wayne | 29 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.